What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 12:45 AM EST, 21 minutes earlier.
Area forecast discussion, Aug 13, 12:45 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service New York NY
145 AM EDT Sun Aug 13 2023
.SYNOPSIS...
A cold front slowly moves through the region through Sunday,
moving east of the region Sunday night with weak high pressure
building in thereafter. High pressure pushes offshore Monday
before another frontal system impacts the area Monday night and
Tuesday. High pressure returns for Wednesday and Thursday, with
a warm front possibly lifting north Thursday night. A cold front
approaches the region Friday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers and thunderstorms continue during the overnight hours.
Severe wind gusts still not out of the question with the best
chances of occurrence being associated with a segment moving in
from north of Trenton, NJ. The other concern is for the
potential of flash flooding. Based on recent 1 and 3-hour
rainfall estimates, will need to monitor for this possibility
for NE NJ, Rockland, Westchester, Nassau and NYC. A lingering
threat of showers and thunderstorms remain over LI and CT by
daybreak.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Mid levels show a zonal pattern but there will be some slight
ridging during Sunday. At the surface, the cold front Sunday morning
will be within the area, prolonging showers and thunderstorms
especially across Long Island and Southern Connecticut morning into
early afternoon. There will still be bulk shear 0-6km AGL near 35-40
kt, and surface CAPE reaching near near 1000 J/kg from NAM and
GFS forecast model data. Model BUFKIT soundings indicate warmer
temperatures just above 10kft acting as some convective
inhibition. Will keep thunderstorms just chance but if there are
thunderstorms, they could be strong and a very low chance (less
than 5 percent) of severe.
POPs for showers and thunderstorms will decrease substantially mid
to late Sunday afternoon with totally dry conditions expected Sunday
night.
The front shifts east of the region Sunday night, allowing for
surface winds to become more westerly, advecting in drier air.
Instability will considerably decrease and dry conditions should
prevail as weak high pressure builds in.
High temperatures forecast Sunday used a blend of NBM/MET/MAV with a
range from the low to upper 80s. The upper 80s forecast are mostly
across Northeast NJ and NYC Metro Area where there will be less
clouds and less rain. Expecting more radiational cooling Sunday
night, with not much cloud coverage and light winds and
therefore a more vast range for low temperatures, from upper 50s
to lower 70s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Weak surface ridging holds on long enough during the daytime on
Monday to keep any showers from moving in from the west as the next
storm system approaches from the Ohio Valley and Great Lakes. Highs
near normal at 80-85.
Another shortwave will approach from the Great Lakes region Monday
night, and move through Tuesday into Tuesday night. A wave of low
pressure will track along a nearly stationary cold front south of
the region Monday night. This will bring a warm front near or into
the region Monday night into Tuesday. Precipitable water values will
be increasing to 2 to nearly 2 1/4 inches Monday night, and with
forcing, instability, and surface CAPE increasing with the front,
convection is expected to develop with periods of moderate to heavy
rainfall possible. The 90% percentile from SPC's sounding
climatology page is 1.75 inches, so very humid air will move into
there area for this time of year. WPC currently has the region under
a marginal risk for excessive rainfall, so flash flooding is a
possibility, especially if heavy rain moves in during preceding
days. There is uncertainty as to where the warm front will be, and a
track farther to the north could bring the heavier rainfall into the
region.
The frontal system will be progressive as the upper trough weakens
and passes to the east Tuesday night. A mid-level ridge continues to
build into the area Wednesday into Thursday while high pressure
builds in at the surface, keeping the region dry through the period.
Then another shortwave digs into the Great Lakes and upper midwest
Thursday night into Friday before becoming negative during Friday.
At this time there are minimal chance for precipitation Friday.
&&
.AVIATION /05Z SUNDAY THROUGH THURSDAY/...
A cold front approaches and moves across the region early Sunday.
Mainly VFR, except MVFR or lower possible in showers and
thunderstorms.
An area of showers and thunderstorm west of the NYC terminals
will gradually push eastward overnight, passing over the
terminals, mainly now through about 09-11z. Once the
precipitation ends, dry conditions are expected for the
remainder of the TAF period.
Southerly flow around 10 kt will continue to lightening (and
possibly becoming variable) overnight before becoming westerly
on Sunday. Some gusts to 20 kt will be possible during the
afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Winds gusts on Sunday may be occasional.
OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
Sunday night: VFR.
Monday through Tuesday: VFR Monday, then a chance of showers and
thunderstorms Monday night and Tuesday with MVFR or lower possible.
Wednesday: VFR.
Thursday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
The pressure gradient will be relatively weak enough to keep
conditions on the forecast waters below SCA thresholds through
the rest of this weekend and into Monday.
With a persistent southerly flow Monday night into Tuesday,
ahead of a cold front, ocean waters likely build to around 5
feet Tuesday afternoon, then subside Tuesday night as winds
shift to the west due to a cold frontal passage. Marginal seas
possible once again for the central and eastern oceans zone for
Wednesday and Friday morning, subsiding during the afternoons of
both days. Winds should remain below 25 kt on all waters From
Monday onward.
&&
.HYDROLOGY...
An inch to 1.50 inches of rain so far with this event north
north of NYC, with mostly 0.25 to 0.75 elsewhere. Additional
inch of rainfall will be possible over parts of NE NJ and NYC,
and maybe even over CT. Can't rule out flash flooding over NE
NJ, Rockland, Westchester, Nassau and NYC where at least some
minor urban/small stream flooding will be likely during the
overnight hours.
From Monday night into Tuesday, brief periods of moderate to heavy
rainfall may produce isolated flash flooding. The Weather Prediction
Center has placed the entire area in a marginal risk for flash
flooding. Currently, the more likely scenario is for minor urban and
poor drainage/nuisance flooding.
From Tuesday night through the end of the week no hydrologic impacts
are expected.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for rip currents on ocean beaches Sunday
with wave heights around 3 ft.
There is a low risk for rip currents on NYC and Nassau Co beaches on
Monday with wave heights around 2 ft, and a moderate risk for
Suffolk Co beaches, where wave heights will be around 3 ft.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JM/JP
NEAR TERM...JC
SHORT TERM...JM
LONG TERM...JP
AVIATION...BC
MARINE...JM/JP
HYDROLOGY...JM/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 12, 11:10 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1210 AM EDT Sun Aug 13 2023
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-141000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1210 AM EDT Sun Aug 13 2023
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-141000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1210 AM EDT Sun Aug 13 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 12, 9:04 PM EST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
1004 PM EDT Sat Aug 12 2023
NJZ002-004-103>106-NYZ067>070-130245-
Eastern Essex NJ-Western Bergen NJ-Western Passaic NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-Putnam NY-
Rockland NY-Northern Westchester NY-Orange NY-
1004 PM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT PASSAIC...BERGEN...ESSEX...
NORTHERN WESTCHESTER...ORANGE...PUTNAM AND ROCKLAND COUNTIES THROUGH
1045 PM EDT...
At 1004 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montgomery to near Florida to near
Stanhope. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
West Milford and Monroe around 1010 PM EDT.
Ringwood and Harriman around 1015 PM EDT.
Sloatsburg and Bloomingdale around 1020 PM EDT.
Newburgh and Pompton Lakes around 1025 PM EDT.
Peekskill and Monsey around 1030 PM EDT.
Wayne and New City around 1035 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4158 7413 4161 7413 4159 7395 4144 7398
4149 7393 4152 7362 4123 7362 4073 7418
4077 7437 4090 7433 4090 7427 4100 7430
4105 7445 4104 7450 4109 7450 4120 7437
4125 7446 4130 7440 4158 7440 4163 7426
TIME...MOT...LOC 0204Z 276DEG 31KT 4156 7432 4129 7432 4091 7475
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NVLocal storm report, Aug 12, 9:17 PM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1017 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM Tstm Wnd Dmg 3 SSE Monroe 41.32N 73.18W
08/12/2023 Fairfield CT 911 Call Center
Tree down on Saw Mill City Road.
&&Local storm report, Aug 12, 9:55 PM EST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1055 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Dmg 5 W Southbury 41.49N 73.31W
08/12/2023 New Haven CT Public
Tree down on vehicle on West Purchase Road.
&&Special weather statement, Aug 12, 9:55 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service New York NY
1055 PM EDT Sat Aug 12 2023
CTZ005-006-009-NJZ004-006-103>106-NYZ068>073-176-177-130345-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Hudson NJ-Eastern Essex NJ-Western Bergen NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-Northern Nassau NY-
Putnam NY-Northern Queens NY-Bronx NY-Southern Westchester NY-
New York (Manhattan) NY-Northern Westchester NY-
1055 PM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...WEST CENTRAL NEW
HAVEN...HUDSON...EASTERN PASSAIC...BERGEN...NORTHERN ESSEX...
PUTNAM...QUEENS...BRONX...ROCKLAND...WESTCHESTER...NEW YORK
(MANHATTAN) AND NORTHWESTERN NASSAU COUNTIES THROUGH 1145 PM EDT...
At 1055 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Carmel to near Ossining to Fairfield.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Paterson and Paramus around 1100 PM EDT.
Danbury and Passaic around 1105 PM EDT.
Stamford and Hackensack around 1110 PM EDT.
Yonkers and White Plains around 1115 PM EDT.
Ridgefield and Riverdale around 1120 PM EDT.
Port Chester and Newtown around 1125 PM EDT.
Norwalk and New Rochelle around 1130 PM EDT.
RFK Bridge and City Island around 1135 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southern Connecticut...northeastern New Jersey...and southeastern New
York.
&&
LAT...LON 4150 7338 4147 7332 4147 7331 4149 7333
4149 7305 4112 7324 4104 7338 4097 7365
4090 7374 4088 7374 4086 7366 4092 7364
4092 7353 4071 7384 4082 7433 4090 7433
4090 7427 4097 7428 4121 7393 4150 7378
TIME...MOT...LOC 0255Z 280DEG 26KT 4145 7372 4121 7385 4090 7430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NVLocal storm report, Aug 12, 10:36 PM EST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1136 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Dmg 3 S Sherman 41.53N 73.51W
08/12/2023 Fairfield CT Amateur Radio
Tree down on wires on Route 37 south of
Durgy Lane.
&&Local storm report, Aug 12, 10:39 PM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
1139 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Tstm Wnd Dmg Gardnertown 41.53N 74.06W
08/12/2023 Orange NY Fire Dept/Rescue
Multiple calls for trees and wires down in
and around Gardnertown.
0810 PM Tstm Wnd Dmg 3 ENE Walden 41.58N 74.14W
08/12/2023 Orange NY Fire Dept/Rescue
Wires down on Plains Road.
0810 PM Tstm Wnd Dmg 2 N Gardnertown 41.56N 74.06W
08/12/2023 Orange NY Fire Dept/Rescue
Tree down blocking road on Route 32.
0815 PM Tstm Wnd Dmg 3 N Orange Lake 41.58N 74.09W
08/12/2023 Orange NY Fire Dept/Rescue
Trees and wires down on Quaker Street and
School House Lane.
0835 PM Tstm Wnd Dmg 2 N Lake Carmel 41.49N 73.67W
08/12/2023 Putnam NY 911 Call Center
Tree down on transformer.
0845 PM Tstm Wnd Dmg 4 NW Lake Carmel 41.50N 73.73W
08/12/2023 Putnam NY 911 Call Center
Tree down on Farmers Mill Road near Kentview
Drive.
0847 PM Tstm Wnd Dmg 2 ENE Lake Carmel 41.47N 73.64W
08/12/2023 Putnam NY 911 Call Center
Tree down on Fair Street near Route 311.
0852 PM Tstm Wnd Dmg 1 E Lake Carmel 41.46N 73.65W
08/12/2023 Putnam NY 911 Call Center
Tree down blocking Terry Hill Road in Lake
Carmel.
0855 PM Tstm Wnd Dmg 1 NNE Danbury 41.42N 73.46W
08/12/2023 Fairfield CT Fire Dept/Rescue
Tree and wires down on Candlelight Drive.
0905 PM Tstm Wnd Dmg 3 S Sherman 41.53N 73.51W
08/12/2023 Fairfield CT Amateur Radio
Tree down on wires on Route 37 south of
Durgy Lane.
0910 PM Tstm Wnd Dmg 5 W Southbury 41.49N 73.31W
08/12/2023 New Haven CT Public
Tree down on vehicle on West Purchase Road.
0910 PM Tstm Wnd Dmg Danbury 41.40N 73.47W
08/12/2023 Fairfield CT 911 Call Center
Several trees down blocking roads across
town including Pocono Lane, Lindencrest
Drive, and Flintlock Drive.
0935 PM Tstm Wnd Dmg 3 SSE Monroe 41.32N 73.18W
08/12/2023 Fairfield CT 911 Call Center
Tree down on Saw Mill City Road.
&&